Skip to Main Content

++

INTRODUCTION

++

Kerion. (Photo contributor: Alan B. Storrow, MD.)

Graphic Jump Location
+
++

The author acknowledges Christopher R. Sartori, Michael B. Brooks, and Sean P. Collins for portions of this chapter written for the first and second editions.

++

STEVENS-JOHNSON SYNDROME/TOXIC EPIDERMAL NECROLYSIS

++

Clinical Summary

++

Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two ends of a continuum of life-threatening, reactive diseases. Generally, SJS involves epidermal detachment of less than 10% body surface area (BSA) and TEN greater than 30%; TEN and SJS overlap between 10% and 30%. Two or more mucosal sites are usually affected. The overall mortality of SJS is 1% to 5%, while that of TEN approaches 30%.

++

SJS/TEN begins with a nonspecific prodrome of upper respiratory tract symptoms, fever, fatigue, myalgia, headache, and mucous membrane and skin sensitivities. A rash appears 1 to 3 days later with mucosal lesions first (erythema, erosions, and hemorrhagic crusting) and a simultaneous or lagging, generalized, dusky, erythematous rash. Bullae form, large sheets of epidermis separate from the dermis, and the involved skin is exquisitely tender to palpation. The Nikolsky sign is present when lateral pressure on unblistered skin causes the epidermis to slide off. Progression of involved skin can occur over a single day or slowly evolve over 14 days. In addition to the generalized “skin failure,” life-threatening sepsis, respiratory failure, metabolic derangements, and gastrointestinal hemorrhage may occur. These serious complications may be compounded by underlying comorbidities.

++

With a few exceptions, SJS/TEN results from a drug exposure, generally within 7 to 21 days previous to the prodrome. Sulfonamide antibiotics, aromatic anticonvulsants (phenytoin, phenobarbital, and carbamazepine), penicillins, nonsteroidal anti-inflammatory drugs (NSAIDs), allopurinol, lamotrigine, and antiretrovirals are common causes, although over 200 medications, including over-the-counter (pseudoephedrine) and herbal remedies, have been implicated. Mycoplasma pneumoniae and vaccinations have also been associated with SJS/TEN.

++

Management and Disposition

++

Stop the offending medication (sometimes requiring withholding all). Assess airway status and secure admission to a burn intensive care unit. SJS/TEN patients require careful attention to fluid management; burn protocols may overestimate fluid requirements and contribute to pulmonary edema (resuscitation should maintain urine output at ~0.5-1 mL/kg/h). Dress denuded skin with gauze bandage rolls and moisten with normal saline (transition to antibacterial solution in the burn unit). Emergently consult dermatology and ophthalmology. Meticulous supportive care is the foundation of treatment. With dermatology and burn unit consultation, consider intravenous immune globulins (IVIg) within 72 hours.

++

Pearls

++

  1. The only intervention proven to decrease mortality is to stop the offending medication.

  2. If a patient notes continued skin pain, even in areas of normal skin, expect additional sloughing.

  3. High-risk groups to develop TEN include cancer/hematologic malignancies, HIV/AIDS, immunosuppression, slow acetylator genotypes, anticonvulsant use associated with radiotherapy, and specific human leukocyte antigen ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.